Poppers Overdose | Banyan Treatment Massachusetts

Poppers Overdose

Poppers Overdose
 

Also referred to as Poppers, inhalants are a group of chemicals that, when inhaled, produce a mind-altering high.

Many inhalants are household items that can be easily obtained in a local hardware store or supermarket. Oftentimes, homes will have a number of substances that can be inhaled or sniffed to get high. Because these substances are usually easy to obtain, inhalant abuse has become common among pre-teens and teenagers. But the major question is: can you overdose on poppers?


What Are Poppers and What Do They Do?

Poppers are a liquid chemical sold in small bottles that are sniffed for euphoric and perception-altering side effects. Other names for poppers include Amyls, Kix, Liquid Gold, Ram, Rock Hard, and TNT. Poppers are a chemical called alkyl nitrites. Nitrates were originally used to treat chest pains (angina) and were sold in small glass capsules or bottles that were popped open and sniffed, hence the name “poppers.” Because poppers are illegal under the Medicines Act of 1968, they’re often sold as “room aromas” or “deodorizers” in sex shops, clubs, market stalls, and on the internet.

People use poppers by either sniffing them out of the bottle or using a cloth or the end of an unlit cigarette to absorb them. Sniffing poppers increases blood flow to the brain and affects chemicals like dopamine and serotonin, producing side effects like euphoria, increased sex drive, and increased sensitivity to touch. Some adverse side effects of poppers also include nosebleeds, fainting, nausea, lack of coordination, headache, and chest pains. Poppers can also cause erectile dysfunction.


Can You Overdose on Poppers?

Yes, you can overdose on poppers. You can even die from a popper’s overdose, as well. Because the high from poppers only last a few minutes, users will often inhale the substance repeatedly, increasing their risk of overdose, oxygen deprivation, and sudden death.

Some other overdose symptoms of inhalants include:

  • Sudden sniffing death syndrome: This occurs when inhalants increase one’s heart rate quickly and severely enough that it immediately impacts the cardiovascular system, resulting in heart failure and death. Sudden sniffing syndrome can occur even in people who never used inhalants in the past.
  • Asphyxiation: When poppers are repeatedly consumed, they can edge out the oxygen in the air, leading to a buildup of carbon dioxide in the body and an inadequate supply of oxygen to the blood and tissues. In severe cases, bagging asphyxia or asphyxiation caused by poppers can result in tissue necrosis (skin cell death) and organ failure.
  • Suffocation: Some people also use poppers or inhalants in a process called “bagging.” This is when a person sprays the substance in a plastic bag and pulls the bag over their head. This practice increases the likelihood of overdose and bagging asphyxia because it prevents oxygen from entering the body.
  • Choking: Poppers can also cause nausea and vomiting. If the person has inhaled too much of the substance and loses consciousness, they can choke on or breathe in their vomit. This can either be fatal or result in serious lung infections.
  • Although there isn’t a specific type of poppers overdose treatment, if you recognize the signs of a poppers overdose, call 9-1-1 immediately. The best way to increase the person’s chances of survival is to get them medical attention. On another note, poppers abuse can open the door to experimentation with other substances that may be even more addictive and dangerous. If you find out that a loved one is struggling with poppers use or any other form of substance abuse, our partial hospitalization program at Banyan Massachusetts can help.



    As a rehab in Boston, Banyan Treatment Centers Massachusetts has years of firsthand experience in treating the most severe substance use disorders. Whether it’s poppers or any other drug of abuse, call us now at 888-280-4763 to find out how our drug and alcohol treatment in Massachusetts can help you regain your sobriety.


    Related Readings:

    • Whippet Facts You Should Know About
Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.